Alert archive / New Mexico / Wind Advisories in 2018
Wind Advisory 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Mar 15, 2018, 2:34 AM MDT for Eddy County, Lea County, New Mexico. It took effect at Mar 15, 2018, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 2:34 AM MDT (08:34 UTC)
- In effect from
- Mar 15, 2018, 12:00 PM MDT
- Expired
- Mar 15, 2018, 7:41 PM MDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2474 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS74 KMAF 150834 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 334 AM CDT Thu Mar 15 2018 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM LATE THIS MORNING THROUGH THIS EVENING... ...WIND ADVISORY IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE VAN HORN CORRIDOR...DAVIS MOUNTAINS...UPPER TRANS PECOS AND MARFA PLATEAU THIS AFTERNOON AND EARLY EVENING... .An upper level trough will move out of the desert southwest on Thursday. Strong winds associated with this trough will mix into the higher elevations of the Guadalupe Mountains today while windy conditions spread into the adjacent plains and south into the Big Bend. NMZ027-TXZ258-152100- /O.CON.KMAF.HW.W.0010.180315T1600Z-180316T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 234 AM MDT Thu Mar 15 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT MDT TONIGHT... * TIMING...Late this morning through this evening * WINDS...35 to 50 mph with gusts to 70 mph. * IMPACTS...High profile vehicles may be hard to control. Light objects may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ028-029-033-034-TXZ057-058-074-080-152100- /O.NEW.KMAF.WI.Y.0008.180315T1800Z-180316T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Marfa Plateau- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Alpine, Fort Davis, and Marfa 334 AM CDT Thu Mar 15 2018 /234 AM MDT Thu Mar 15 2018/ ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... The National Weather Service in Midland/Odessa has issued a Wind Advisory, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 10 PM CDT /9 PM MDT/ this evening. * TIMING...This afternoon and early evening. * WINDS...30 to 40 mph with gusts to 50 mph. * IMPACTS...High profile vehicles may be affected by crosswinds. Light objects such as lawn furniture and empty trash cans may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
512 WWUS74 KMAF 151859 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 159 PM CDT Thu Mar 15 2018 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM LATE THIS MORNING THROUGH THIS EVENING... ...WIND ADVISORY IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE VAN HORN CORRIDOR...DAVIS MOUNTAINS...UPPER TRANS PECOS AND MARFA PLATEAU THIS AFTERNOON AND EARLY EVENING... .An upper level trough will move out of the desert southwest today. Strong winds associated with this trough will mix into the higher elevations of the Guadalupe Mountains today while windy conditions spread into the adjacent plains and south through the Davis Mountains and Marfa Plateau. NMZ027-TXZ258-160600- /O.CON.KMAF.HW.W.0010.000000T0000Z-180316T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1259 PM MDT Thu Mar 15 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * TIMING...Late this morning through this evening * WINDS...35 to 50 mph with gusts to 65 mph. * IMPACTS...High profile vehicles may be hard to control. Light objects may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ028-029-033-034-TXZ057-058-074-080-160300- /O.CON.KMAF.WI.Y.0008.000000T0000Z-180316T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Marfa Plateau- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Alpine, Fort Davis, and Marfa 159 PM CDT Thu Mar 15 2018 /1259 PM MDT Thu Mar 15 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * TIMING...This afternoon and early evening. * WINDS...30 to 40 mph with gusts to 50 mph. * IMPACTS...High profile vehicles may be affected by crosswinds. Light objects such as lawn furniture and empty trash cans may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
433 WWUS74 KMAF 160141 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 841 PM CDT Thu Mar 15 2018 ...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM LATE THIS MORNING THROUGH THIS EVENING... .Strong winds associated with an upper trough will mix into the higher elevations of the Guadalupe Mountains this evening. These stronger winds will decrease late tonight. NMZ028-029-033-034-TXZ057-058-074-080-160245- /O.CAN.KMAF.WI.Y.0008.000000T0000Z-180316T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Marfa Plateau- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Alpine, Fort Davis, and Marfa 841 PM CDT Thu Mar 15 2018 /741 PM MDT Thu Mar 15 2018/ ...WIND ADVISORY IS CANCELLED... Southwesterly winds will be gusty through the evening, but will continue to diminish. Therefore, the Wind Advisory has been cancelled. $$ NMZ027-TXZ258-160600- /O.CON.KMAF.HW.W.0010.000000T0000Z-180316T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 741 PM MDT Thu Mar 15 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * TIMING...Through this evening * WINDS...35 to 50 mph with gusts to 65 mph. * IMPACTS...High profile vehicles may be hard to control. Light objects may be blown around. Lowered visibility in blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 14, 11:27 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Mar 14, 11:27 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1227 AM CDT Thu Mar 15 2018
.DISCUSSION...
See 06z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected for the next 24 hours. Winds will be
elevated out of the south overnight for many places then
strengthen and become gusty out of the southwest to south during
the afternoon into the evening hours.
&&
PREV DISCUSSION... /issued 233 PM CDT Wed Mar 14 2018/
DISCUSSION...
No significant changes to the previous forecast, fire weather
concerns look to be the main focus over the next several days.
Afternoon temperature coming in a few degrees warmer than yesterday
with fairly breezy conditions across the region. A bit of clouds
moving over southern portions of the region today as a shortwave
moves through this area. Seeing some very weak radar returns and
given the dry air in place (dewpoints in the 20s/low 30s), looks
more likely to be virga or very light rain at best. Thursday, an
upper trough will swing rotate through the Desert Southwest and into
the Central Plains. At the surface, winds will take a more westerly
component as a surface trough deepens across eastern CO. Southwest
downsloping winds will result in a significant warmup across the
region with highs generally in the upper 70s to low 80s. Stronger
winds aloft look to increase winds across the Guadalupe Mountains
and the adjacent plains Thursday afternoon and evening. Will go
ahead and upgrade the High Wind Watch to a High Wind Warning for the
Guadalupes and a Wind Advisory will likely be needed for
surrounding areas. Upper forcing associated with the trough will
remain well to the north however we could get enough weak
instability for afternoon/evening elevated showers and
thunderstorms (with dry lightning possible!), particularly across
the Lower Trans Pecos and perhaps the Big Bend region where higher
moisture (40s dewpoints) will reside.
By Friday morning, the dryline quickly mixes east with very dry air
moving in for the day. Temperatures will once again climb up into
the 70s and 80s and fire weather concerns may increase slightly
however winds look fairly marginal for through Saturday. Above
normal temperatures will continue through the weekend with
widespread critical fire weather conditions expected Sunday as
winds increase across the region. A weak front arrives Monday,
cooling temperatures slightly through Tuesday. Otherwise, the
majority of the forecast remains dry.
FIRE WEATHER...
Critical fire wx conditions in association with gusty sw-s winds and
temperatures about 10 degrees above normal and dry fuels warrant the
issuance of an RFW on Thur for SE NM. This is a harder call to make
for the GDP Mtns, even though the winds will be there the
temperature/moisture profiles will not be as good. Still warm and
dry on Fri/Sat but less wind and we expect this day will be a good
RFD candidates. However we could get into or close to warning
conditions based on just how dry the fuels get? A greater and more
organized concern exits on Sunday as the preceding days lower
fuel moisture in advance of mixed layer winds around 30kts. It
will be cooler, but min RHs will still be less than 15% except in
the GDP Mtns. We won't issue a watch today but if same signals are
there in Thursday data we likely will.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 51 80 49 80 / 0 0 0 0
Carlsbad 45 77 45 77 / 0 0 0 0
Dryden 53 86 56 87 / 20 0 0 0
Fort Stockton 52 80 53 81 / 10 0 0 0
Guadalupe Pass 45 68 46 68 / 0 0 0 0
Hobbs 42 74 44 75 / 0 0 0 0
Marfa 41 73 43 74 / 10 0 0 0
Midland Intl Airport 51 79 49 80 / 10 0 0 0
Odessa 51 78 50 80 / 10 0 0 0
Wink 48 79 48 80 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 10 AM Thursday to midnight MDT Thursday
night for Guadalupe Mountains of Eddy County.
Red Flag Warning from noon to 7 PM MDT Thursday for Southeast
Plains.
TX...High Wind Warning from 10 AM Thursday to midnight MDT Thursday
night for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Mar 14, 1:17 PM MDT, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 217 PM CDT Wed Mar 14 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 217 PM CDT Wed Mar 14 2018 /117 PM MDT Wed Mar 14 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A few storms will be possible Thursday afternoon along with gusty winds. Strong winds are possible in the Guadalupe Mountains on Thursday so a High Wind Warning has been issued for this area and wind advisories may be needed for Southeast New Mexico. In addition a Red Flag Warning has been issued for Southeast New Mexico for Thursday. Fire weather concerns remain place Friday and Saturday, but are expected to escalate considerably on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:51 PM MDT | Fire Weather Watch | MAF | 24 hr |
Nearby
Wind Advisories in New Mexico, 2018Wind Advisories in Texas, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.